Flash Flood, Knott
- When
- June 17, 9:02 AM EST to 10:30 AM EST
- Where
- Knott County, Hindman
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 37.354, -82.954 (the zone’s center; the record gives no point)
Water was flowing across Kentucky Highway 60.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 17, 6:19 AM EST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED TO INCLUDE FLOOD WATCH INFO NATIONAL WEATHER SERVICE JACKSON KY 719 AM EDT TUE JUN 17 2003 FORECAST DISCUSSION IS DELAYED THIS MORNING DUE TO THE MORE URGENT MATTER OF FLASH FLOODING. 3 WARNINGS OUT AND 2 VERIFIED. SAME OLD SCENARIO TO START THE DAY TODAY...WITH MOISTURE ALL THE WAY TO THE STRATOSPHERE...AND A WEAK FRONTAL BOUNDARY IN THE AREA. THE FLOODING RAINS IN THE NORTH WERE CAUSED BY RELATIVELY LOW TOPPED CONVECTION SET OFF AT THE TAIL OF A SHORT WAVE EVIDENCED ON WATER VAPOR IMAGERY. ANOTHER LARGER WAVE IS ROTATING THROUGH THE MIDWEST IN THE NORTHERN STREAM. IT WILL BRING DRIER AIR IN AT THE MID AND UPPER LEVELS...WHICH WILL START TO LOWER OUR PRECIPITABLE WATER VALUES FROM NORTH TO SOUTH TODAY. THIS WILL BE THE BEGINNING OF THE END FOR THE HEAVY RAIN THREAT. HOWEVER...LOW LEVEL MOISTURE WILL REMAIN...AND MORE SHOWERS AND STORMS ARE A GOOD BET. WITH FFG VALUES RUNNING GENERALLY A HALF INCH TO AN INCH IN AN HOUR AND FLOODING ONGOING...HAVE EXTENDED THE FLOOD WATCH THROUGH THE DAY. WILL LET DAY SHIFT EVALUATE THE THREAT FOR TONIGHT. TONIGHT THE SHORTWAVE SLIPS TO OUR EAST AND WE SHOULD SEE LESS IN THE WAY OF CONVECTION DURING THE NIGHT. HOWEVER...WITH LOW LEVEL MOISTURE LINGERING...SO WILL INSTABILITY...AND WILL CARRY A CHANCE OF SHOWERS AND STORMS UNTIL A SIGNIFICANT COLD FRONT PASSES LATE WEDNESDAY NIGHT AND THURSDAY. AFTER THIS...A BREATHER AS HIGH PRESSURE WITH MUCH DRIER AIR SHOULD BUILD IN FROM THE NORTH. .JKL...FLOOD WATCH UNTIL 6 PM TODAY FOR ENTIRE AREA. HAL --------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------------- 1008 PM EDT MON JUN 16 2003 IT APPEARS SOUTHEAST KENTUCKY IS UNDER THE GUN FOR ANOTHER ROUND OF HEAVY RAINS/FLOODING OVERNIGHT. LATEST WATER VAPOR SAT PIX INDICATE A HEALTHY SHORTWAVE RIDING NORTHEAST THROUGH SUBTROPICAL MOISTURE PLUME INTO SOUTHERN KENTUCKY. 18Z MESOETA GENERATES LIFT ACROSS THE REGION AHEAD OF THIS FEATURE...SO NEEDLESS TO SAY WE WILL CONTINUE WITH THE FLOOD WATCH FOR FLASH FLOODING TONIGHT. OTHERWISE...ONLY CHANGES MADE TO THE ZONES WILL BE TO ADD MENTION OF FOG AS MOIST GROUND/LIGHT WINDS WILL ALLOW FOG TO QUICKLY FROM DURING BREAKS FROM PCPN. ALSO...CONVECTION OVERNIGHT MAY BE STRONGER THAN IN PREVIOUS NIGHT/S AS LAPS DATA INDICATES ELEVATED LI/S HAVE BEEN FALLING WITH TIME...WITH 850MB LI/S NOW BELOW ZERO FOR MUCH OF THE AREA. HYSELL --------------------------------------------------------------------- 230 PM EDT MON JUN 16 2003 WATER VAPOR REVEALS AN AREA OF SEVERAL SMALL PERTURBATIONS OF WEAK POSITIVE VORTICITY STREAMING FROM THE LOWER MS VALLEY ALL THE WAY UP TO OUR REGION. DEEP MOISTURE AND A WEEK SURFACE BOUNDARY IN THE AREA WILL CONTINUE TO PROVE PROBLEMATIC...WILL EXTEND FLOOD WATCH THROUGH 6 AM THIS MORNING BECAUSE OF THIS. EXPECTING MUCH OF THE SAME ON TUESDAY AS A WELL DEFINED SHORTWAVE CURRENTLY NEAR THE WI/IL BORDER WILL DROP DOWN AND INTO THE OHIO VALLEY. WE SHOULD BE ON THE SOUTHERN EDGE OF THIS ENERGY TO PROVIDE ANOTHER GOOD CHANCE FOR PRECIP...BUT NOT SURE IF PRECIP WILL BE AS HEAVY AS TODAY. MOS POPS AND TEMPS LOOK FAIRLY CLOSE TO REASONABLE. KEPT SUNDAY IN SLIGHT POP AND INTRODUCED CHANCE POPS FOR MONDAY MOISTURE STARTS TO STREAM IN FROM THE SOUTH ONCE AGAIN. HEINLEIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
612 AM EDT TUE JUN 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 AM WRIGLEY KY FLASH FLOODS
06/17/03 MORGAN DISPATCH REPORTED ONE FOOT
RUNNING WATER ACROSS KY HWY
7 AND HWY 711. DEBRIS
FLOWING ACROSS ROAD.
0605 AM WRIGLEY KY FLASH FLOODS
06/17/03 MORGAN DISPATCH REPORTED TREES
BEING WASHED OUT AND TAKING
DOWN POWER LINES.
RAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
651 AM EDT TUE JUN 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 AM 5 SW SANDY HOOK KY FLASH FLOODS
06/17/03 ELLIOTT DISPATCH REPORTED RUNNING
WATER ACROSS KENTUCKY
HIGHWAY 7 NEAR SANDY HOOK.
DISPATCH ALSO REPORTED THAT
HIGHWAY 7 WAS BEING CLOSED.
RAYThe Jackson,KY radar (KJKL), 41 km away, was scanning. The volume nearest the first event began at 14:03 UTC.
1 flash flood. Local standard time, as filed.
Water was flowing across Kentucky Highway 60.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362870.